Alert archive / North Dakota / River Flood Warnings in 2022
River Flood Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 19, 2022, 11:03 AM CDT for Cass County, North Dakota. It took effect at Mar 20, 2022, 6:50 AM CDT. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2022, 11:03 AM CDT (16:03 UTC)
- In effect from
- Mar 20, 2022, 6:50 AM CDT
- Expired
- Apr 9, 2022, 11:03 AM CDT
- In force
- 20 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maple River (ND) near Mapleton (South of I-94) (MPLN8). The gauge peaked at 20.49 ft at Mar 21, 2022, 9:00 AM CDT.
- Action stage
- 14 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05060000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 19, 10:11 AM CDT, 52 minutes earlier.
Area forecast discussion, Mar 19, 10:11 AM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1011 AM CDT Sat Mar 19 2022 .UPDATE... Issued at 1000 AM CDT Sat Mar 19 2022 Forecast on track with nw wind shift moving across the area this morning. Mostly clear skies expected today with highs in the 40s and possible 50 along the SD/ND border. Impacts will continue to remain tied to snowmelt and onset of runoff for area rivers. UPDATE Issued at 635 AM CDT Sat Mar 19 2022 The weak surface trough continues to progress slowly to the east this morning, and is currently along a line from the northern Red River Valley down toward Oakes North Dakota. This may bring a brief wind switch to the west-northwest, followed by lighter winds again. Cloud cover associated with this feature is pretty minor. && .SHORT TERM...(Today through Sunday) Issued at 300 AM CDT Sat Mar 19 2022 The main forecast challenges will be high temperatures today and Sunday, and the potential for fog tonight. Early this morning a surface trough was passing through the FA. It currently extended from the northern Red River Valley southwest into north central South Dakota. Wind speeds were pretty light ahead of the trough and were northwest behind it. There was a band of thicker high level clouds along it and possibly a few mid level clouds. However, this should not be enough to prevent another mainly sunny day today. Have gone on the higher end of guidance for max temperatures. Weak high pressure moves back in tonight, with minimal cloud cover again and fairly low winds. The lightest winds look to be east of the Valley, which during snowmelt would mean a decent fog potential. 925/850mb temperatures rise more substantially on Sunday, so it looks like an even warmer day. Once again, went above guidance for high temperatures. Would not be surprised to see highs around 60 along the North and South Dakota border. .LONG TERM...(Sunday night through Friday) Issued at 300 AM CDT Sat Mar 19 2022 Overview... The forecast is still on track for a Colorado low system to impact the northern Plains late Monday through Tuesday. This system will bring with increasing precipitation chances along with a mixed bag of precipitation type. Otherwise, mild weather persists across the long term period with quieter weather from midweek into the end of the week. Sunday night through Wednesday... A progressive upper level pattern will be the main storyline from the end of the weekend into early next week. Ahead of an upper level trough that is expected to impact the Plains from Monday through early Wednesday, a transient period of ridging aloft is anticipated. This will yield above normal temperatures from Sunday night into early Monday. By late Monday, ensemble guidance indicates that the upper troughing will begin to impact the region. Cluster analysis is coming into agreement on an upper trough closing off as it ejects out of the Rockies. As this occurs, a separate upper trough is expected to traverse the Canadian prairies. Despite this agreement, there are still questions regarding wave interaction. There still seems to be two plausible scenarios. The first scenario being a positive feedback between the closed low and the secondary upper trough, yielding higher precipitation potential, with the second scenario being a further south track of the northern wave shunting off the Colorado low to the south, with minimal wave interaction. While both scenarios are possible, current ensemble consensus seems to be leaning toward the former scenario. Ensemble guidance continues to hint at the northern wave initially impacting the region late Monday, then interacting with the ejecting Colorado low on Tuesday. As certainty in this solution continues to increase, so too do precipitation totals and potential. This is evidenced by NBM probabilities of 48 hour QPF exceeding 0.5" in the 30-40% range across the northern FA and in the 50-60% range across the southern FA. Precipitation type will be another issue with this system. Temperature profiles look to support an initial precipitation type of rain then transitioning to a wintry mix and then snow. Where the rain/snow line sets up will also bear monitoring as the system inches closer. Regardless, probabilities for measurable snow are on the rise as well. NBM probabilities of 24 hour snowfall exceeding 2" are in the 20-40% range across the region. All in all, things are setting up for a widespread precipitation event lasting from late Monday into early Wednesday. Temperatures across this period will be initially warm in the 40s to low 50s on Monday. Then, as the aforementioned system impacts the region, CAA will overtake the region and drop highs to more seasonable values, in the 30s to 40s. As the surface low pressure system exits the region, pressure rises are expected. This may lead to some breezy to windy conditions on Wednesday. While blowing snow impacts are not anticipated due to warm temperatures, it cannot be ruled out at this time, especially if gusty winds occur in conjunction with falling snow. Thursday and Friday... The latter half of the week looks to see a reprieve from active weather as an amplified ridge builds in over the western CONUS and into the Plains. As this occurs, quieter weather is expected. Mild temperatures also look to return under this flow pattern with a chance to rebound back into the 40s for most. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 635 AM CDT Sat Mar 19 2022 No TAF issues are expected today. Fog may impact some of the sites in the last 6 hours of the forecast (overnight), but there is a slightly higher chance at KTVF/KBJI, where winds will be the lightest. Fog and stratus development has not been a high confidence forecast so far during this snowmelt. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...Godon LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Mar 19, 3:06 AM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 306 AM CDT Sat Mar 19 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-200815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 306 AM CDT Sat Mar 19 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another weather system looks to bring rain or snow to the area Monday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:17 PM CDT | River Flood Warning | FGF | Marshall | 49 hr |
| Mar 19, 10:59 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Mar 19, 10:59 AM CDT | River Flood Warning | FGF | Clay | 10 days |
Nearby
River Flood Warnings in North Dakota, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.